Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 43, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 19, 2020, 8:28 AM EDT for Arenac County, Gladwin County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2020, 8:28 AM EDT (12:28 UTC)
- Expired
- Jul 19, 2020, 9:04 AM EDT
- In force
- 36 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Arenac County, MI, Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1433 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
787
WUUS53 KAPX 191228
SVRAPX
MIC011-051-191315-
/O.NEW.KAPX.SV.W.0043.200719T1228Z-200719T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
828 AM EDT Sun Jul 19 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Arenac County in northern Michigan...
Gladwin County in northern Michigan...
* Until 915 AM EDT.
* At 828 AM EDT, severe thunderstorms were located along a line
extending from near Hockaday to near Coleman, moving east at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Gladwin, Standish, Au Gres, Sterling, Beaverton, Omer, Wooden Shoe
Village, Hockaday, Rhodes and Winegars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4404 8461 4411 8455 4410 8357 4405 8359
4406 8363 4403 8368 4399 8368 4400 8374
4399 8374 4398 8380 4400 8383 4391 8391
4391 8404 4400 8405 4400 8417 4383 8417
4382 8460
TIME...MOT...LOC 1228Z 273DEG 38KT 4407 8432 4377 8468
HAIL...0.75IN
WIND...60MPH
$$
JZ3 follow-up statements
053
WWUS53 KAPX 191241
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
841 AM EDT Sun Jul 19 2020
MIC011-051-191315-
/O.CON.KAPX.SV.W.0043.000000T0000Z-200719T1315Z/
Arenac MI-Gladwin MI-
841 AM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM EDT
FOR ARENAC AND GLADWIN COUNTIES...
At 841 AM EDT, severe thunderstorms were located along a line
extending from near Rhodes to near Rosebush, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gladwin, Standish, Au Gres, Sterling, Beaverton, Omer, Wooden Shoe
Village, Rhodes and Winegars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4398 8461 4411 8433 4410 8357 4405 8359
4406 8363 4403 8368 4399 8368 4400 8374
4399 8374 4398 8380 4400 8383 4391 8391
4391 8404 4400 8405 4400 8417 4383 8417
4382 8460
TIME...MOT...LOC 1241Z 291DEG 34KT 4395 8425 4367 8468
HAIL...<.75IN
WIND...60MPH
$$
JZ960
WWUS53 KAPX 191251
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
851 AM EDT Sun Jul 19 2020
MIC011-051-191315-
/O.CON.KAPX.SV.W.0043.000000T0000Z-200719T1315Z/
Arenac MI-Gladwin MI-
851 AM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM EDT
FOR ARENAC AND SOUTHERN GLADWIN COUNTIES...
At 850 AM EDT, severe thunderstorms were located along a line
extending from Standish to Coleman, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Standish, Au Gres, Sterling, Beaverton, Omer, Wooden Shoe Village,
Rhodes and Winegars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4387 8460 4411 8411 4410 8357 4405 8359
4406 8363 4403 8368 4399 8368 4400 8374
4399 8374 4398 8380 4400 8383 4391 8391
4391 8404 4400 8405 4400 8417 4383 8417
4382 8460
TIME...MOT...LOC 1250Z 259DEG 48KT 4399 8394 4376 8456
HAIL...<.75IN
WIND...60MPH
$$
JZ362
WWUS53 KAPX 191304
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
904 AM EDT Sun Jul 19 2020
MIC011-051-191312-
/O.CAN.KAPX.SV.W.0043.000000T0000Z-200719T1315Z/
Arenac MI-Gladwin MI-
904 AM EDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR ARENAC AND SOUTHERN GLADWIN
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.
LAT...LON 4387 8460 4411 8411 4410 8357 4405 8359
4406 8363 4403 8368 4399 8368 4400 8374
4399 8374 4398 8380 4400 8383 4391 8391
4391 8404 4400 8405 4400 8417 4383 8417
4382 8460
TIME...MOT...LOC 1302Z 273DEG 38KT 4398 8376 4375 8438
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:41 AM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 19, 6:41 AM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
641 AM EDT Sun Jul 19 2020
.NEAR TERM...(Today through Tonight)
Issued at 325 AM EDT Sun Jul 19 2020
High impact weather potential: Early morning convection, cloud
trends, thunderstorm re-development potential
Primary forecast concerns/challenges: Similar to yesterday,
convective evolution will be the main challenge today. And
depending on how this morning's activity evolves will play a large
role in what happens with convective re-development this
afternoon.
Cellular convective development continues over northern Wisconsin
and the central U.P. this morning in advance of a cold front.
This activity will continue to push east into northern Michigan
this morning, being fed by a 45kt 850mb jet and plenty of
instability (3000 j/kg of MLCape). It still appears that wind will
be the primary severe weather threat given the increasing mid
level flow. An isolated tornado is also possible with the energy
helicity index (EHI) upwards of 2 as more favorable shear
parameters push into the area in advance of the approaching upper
trough. Focus will shift to the eastern parts of the area (east of
I-75) by later this morning/early afternoon as the atmosphere
destabilizes with daytime heating before fropa. A relatively
small window for storms to re-develop, as drier air will sweep
into the area by mid to late afternoon and push any remaining
thunder activity to the south and east.
With a front bisecting the area today, temperatures will range from
the lower 80s over western-northern areas to near 90 over
southeastern areas. There will be some immediate humidity relief
with fropa, with continued drying in the hours after fropa.
Sunday night will feature much more comfortable temperatures, with
lows in the 50s to around 60 but dewpoints falling through the
50s.
Winds will be gusty again today, with forecast soundings showing
nearly 30kts at the top of the mixed layer. Although marginal, I
will put up beach hazard statements along northern Lake Michigan
with increasing onshore flow as winds veer more westerly throughout
the day.
&&
.SHORT TERM...(Monday through Tuesday)
Issued at 325 AM EDT Sun Jul 19 2020
...Return to more normal weather...
High Impact Weather Potential: Minimal
Forecast/Details: Early next week the flow becomes more zonal and a
generally more quiet pattern. High pressure will exit the region
allowing a cold front to cross the region Wednesday. Ahead of the
cold front showers and possibly a few thunderstorms move in Tuesday
and exit with the front Wednesday. Cooler temperatures continue
through mid week with high temperatures very near July normals
around 80.
.LONG TERM...(Tuesday night through Saturday)
Issued at 325 AM EDT Sun Jul 19 2020
A storm system will cross the region Friday or Saturday with
another chance of precipitation. In the wake this storm, it looks
like ridging/warming may move back into the region late next
weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 635 AM EDT Sun Jul 19 2020
A line of strong to severe thunderstorms will push across the TAF
locations early this morning in advance of a cold front. A few of
these storms may produce gusty winds and locally heavy rain. Local
MVFR cigs and vsbys possible around storms. The front will sweep
across the area by midday, with drier air moving into the area for
the afternoon hours. Winds will shift around more from the west
this afternoon and be gusty. Gradually clearing skies behind the
front.
&&
.MARINE...
Issued at 325 AM EDT Sun Jul 19 2020
Small craft headlines today on some of the nearshore waters
(particularly Lake Michigan and Whitefish Bay). A round of showers
and thunderstorms early today on Lake Michigan, with storms
possible on Lake Huron into the afternoon hours. Quieter weather
to start the week with weaker winds and dry conditions.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through this evening for MIZ016-020-025-
031-099.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341-342-
344>346.
LS...SMALL CRAFT ADVISORY from 11 AM this morning to midnight EDT
tonight for LSZ321.
&&
NEAR TERM...JK
SHORT TERM...KF
LONG TERM...KF
AVIATION...JK
MARINE...JKHazardous weather outlook, Jul 19, 3:49 AM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 349 AM EDT Sun Jul 19 2020 MIZ016>018-020>036-041-042-086>088-095>099-200800- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 349 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Another round of thunderstorms will impact the outlook area this morning. Severe storms are possible with damaging winds the main threat. Large hail and an isolated tornado are also possible. In addition, storms may produce locally heavy rain leading to ponding of water in low lying or flood prone areas. Dangerous swim conditions are expected on the Lake Michigan beaches of northern Michigan. See the current beach hazards statement for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times for the middle and end of this week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200800- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 349 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Another round of thunderstorms will impact the outlook area this morning. Severe storms are possible with damaging winds the main threat. Large hail and an isolated waterspout are also possible. Large fluctuations in water levels may occur as these storms move through. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times for the middle and end of the week. .SPOTTER INFORMATION STATEMENT... Spotters please relay any waterspout sightings to the National Weather Service. && For more information visit http://weather.gov/gaylord. JK
In the hours before
Special weather statement, Jul 19, 6:52 AM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Gaylord MI
652 AM EDT Sun Jul 19 2020
MIZ018-023-024-028>030-033>036-191145-
Iosco-Roscommon-Montmorency-Alcona-Ogemaw-Presque
Isle-Alpena-Missaukee-Oscoda-Crawford-
652 AM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALCONA...ALPENA...
SOUTHEASTERN PRESQUE ISLE...SOUTHEASTERN CRAWFORD...OGEMAW...
ROSCOMMON...EAST CENTRAL MISSAUKEE...SOUTHEASTERN MONTMORENCY...IOSCO
AND OSCODA COUNTIES...
At 651 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lakewood to near Mio to 7 miles
south of Moorestown. Movement was southeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Alpena, Oscoda, Houghton Lake, East Tawas, West Branch, Tawas City,
Ossineke, Roscommon, Harrisville, Au Sable, St. Helen, The Town Of
Hubbard Lake, Mio, Glennie, Prudenville, Lachine, Long Lake, South
Branch, Comins and McKinley.
Very heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4500 8319 4499 8326 4502 8338 4495 8338
4493 8328 4470 8322 4432 8329 4422 8343
4422 8349 4418 8351 4416 8364 4416 8460
4436 8514 4476 8424 4532 8340 4528 8333
4523 8335 4521 8328 4510 8325 4508 8319
TIME...MOT...LOC 1051Z 307DEG 36KT 4523 8340 4473 8417 4436 8498
adamLocal storm report, Jul 19, 7:19 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
719 AM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM TSTM WND GST 1 S OSSINEKE 44.89N 83.43W
07/19/2020 M38 MPH ALPENA MI TRAINED SPOTTER
&&Local storm report, Jul 19, 7:20 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
720 AM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG WALLOON LAKE 45.27N 84.93W
07/19/2020 CHARLEVOIX MI PUBLIC
PHOTOS FROM SOCIAL MEDIA OF LARGE BRANCH
DOWN ON CAR IN WALLOON LAKE AREA.
&&
FEFLocal storm report, Jul 19, 7:23 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
723 AM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM HEAVY RAIN 2 NNE LUZERNE 44.64N 84.25W
07/19/2020 M1.05 INCH OSCODA MI TRAINED SPOTTER
1 HOUR RAINFALL TOTAL. SPOTTER ALSO REPORTED
40MPH WIND GUST AT 705AM.
&&
FEFLocal storm report, Jul 19, 7:32 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
732 AM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG SPARR 45.05N 84.58W
07/19/2020 OTSEGO MI PUBLIC
SOCIAL MEDIA PICTURE OF LIMB DOWN THAT
CRUSHED EDGE OF HOUSE ROOF. TIME ESTIMATED
FROM RADAR.
&&
FEFLocal storm report, Jul 19, 8:28 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
828 AM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM HEAVY RAIN 11 N LAKE CITY 44.49N 85.21W
07/19/2020 M1.44 INCH MISSAUKEE MI SPOTTER
2-HR TOTAL RAINFALL.
&&
ADAMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:41 AM EDT | Small Craft Advisory | APX | 40 hr | |
| Jul 19, 3:43 AM EDT | Beach Hazards Statement | APX | Benzie, Charlevoix, Emmet, Leelanau, Manistee | 16 hr |
| Jul 19, 3:45 AM EDT | Special Weather Statement | APX | Chippewa, Mackinac | 2 hr |
| Jul 19, 3:57 AM EDT | Special Marine Warning | APX | 48 min | |
| Jul 19, 3:59 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 61 min |
| Jul 19, 4:04 AM EDT | Special Marine Warning | APX | 116 min | |
| Jul 19, 4:33 AM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 27 min |
| Jul 19, 4:52 AM EDT | Special Marine Warning | APX | 38 min | |
| Jul 19, 4:52 AM EDT | Special Weather Statement | APX | Antrim, Emmet, Grand Traverse, Leelanau | 53 min |
| Jul 19, 5:03 AM EDT | Special Marine Warning | APX | 57 min | |
| Jul 19, 5:26 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Cheboygan, Emmet, Otsego | 64 min |
| Jul 19, 5:37 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Presque Isle | 68 min |
| Jul 19, 5:44 AM EDT | Special Marine Warning | APX | 61 min | |
| Jul 19, 5:56 AM EDT | Special Marine Warning | APX | 34 min | |
| Jul 19, 6:01 AM EDT | Special Weather Statement | APX | Montmorency, Otsego | 44 min |
| Jul 19, 6:07 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Leelanau, Missaukee, Wexford | 53 min |
| Jul 19, 6:14 AM EDT | Severe Thunderstorm Warning | APX | Alpena, Crawford, Montmorency, Oscoda, Otsego | 61 min |
| Jul 19, 6:31 AM EDT | Special Marine Warning | APX | 59 min | |
| Jul 19, 6:35 AM EDT | Flash Flood Warning | APX | Antrim, Grand Traverse, Leelanau | 3 hr |
| Jul 19, 6:52 AM EDT | Special Weather Statement | APX | Alcona, Alpena, Iosco, Ogemaw, Oscoda, Presque Isle and 1 more | 53 min |
| Jul 19, 6:59 AM EDT | Tornado Warning | APX | Alcona, Crawford, Iosco, Ogemaw, Oscoda | 43 min |
| Jul 19, 7:18 AM EDT | Special Marine Warning | APX | 87 min | |
| Jul 19, 7:33 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco, Ogemaw | 42 min |
| Jul 19, 8:38 AM EDT | Special Marine Warning | APX | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.